

Terrestrial Restoration and Invasive Non-Native Species in the UK Overseas Territories and Crown Dependencies Date: 6<sup>th</sup> & 7<sup>th</sup> March 2023 (with a special workshop on 8<sup>th</sup> March) By Zoom

Webinar organised by UK Overseas Territories Conservation Forum to meet requests from UK Overseas Territories

# Topic: Terrestrial Restoration and Invasive Non-native Species in UK Overseas Territories and Crown Dependencies Date: 6<sup>th</sup> & 7<sup>th</sup> March 2023 (with a special workshop on 8<sup>th</sup> March)

Many of the UK Overseas Territories and Crown Dependencies are islands and so are particularly vulnerable to local extinctions given the unique island setting in which the native and endemic species evolved. Invasive non-native species (INNS) are one of the five main drivers of global biodiversity loss. Across the UKOTs, there are teams of passionate talented people working on reducing this threat, with their work being underpinned by research and innovation. This seminar brings together some of those inspiring people working in the UKOTs. Organised by UKOTCF supported by the UKOTCF network, project partners and other technical specialists, it fulfils several functions: to demonstrate some of the excellent work being undertaken across the UKOTs on INNS, share knowledge and best practice on INNS research and management and to further expand networks of researchers and practitioners. There have been multiple calls from the UKOTCF regional working groups for



UKOTCF to host an event on the work that is being undertaken on INNS across the UKOTs. The subject also has a pleasing overlap with some aspects both of *From blue iguanas to blue vervain: sharing the colonial histories from the UK Overseas Territories* project where UKOTCF is working jointly with UKCEH, Montserrat National Trust, National Trust for the Cayman Islands, Meise Botanic Garden and Leeds Museums and Galleries as well as other projects.

## Programme

All timings are in GMT (also called UTC). Note that all timings are approximate: individual presentations may start earlier or later than indicated, due mainly to the duration of discussions (and any technical challenges!).

We are using the same link for each day of the webinar. *On each day, please join 5 to 10 minutes before the scheduled start.* We have a big attendance and experience shows that it takes a few minutes for the system to log everyone on. Officers and speakers in the first session of each day, please join at the start of this advance time.

When you join the webinar, *please make sure that your name (including surname) is showing* – without this, chairing becomes very difficult. (You can change the name showing from within Zoom.)

*Please use the Chat box for Questions (and not for general greetings and comments*, except during breaks). Too much extra material in the chat box makes things difficult for the chairperson, speaker and organisers.

Organisers, those running each session, speakers and possibly some questioners will be moved to the panel. *However, if you are on the panel, please switch your camera and microphone off unless you are speaking or participating in a discussion. When you are speaking in any capacity, please put both your camera and microphone on* – otherwise the recording shows a distracting blank screen.

At one or more points in the webinar, we will try to secure a group photo by temporarily putting all participants on the panel. This may take a little time; please bar with us, and follow guidance from the organisers. Once you are on the panel, please make sure your microphone is muted. Please switch your camera on (unless you do not want your image shown, in which case your name will be shown instead).

### Day 1: 6th March 2023

### Session 1: Introduction

Welcome and Introduction: Mike Pienkowski 12 noon *Introduction to the UKOTs &CDs, UKOTCF and this webinar* 12:15 Q&A

### Session 2: What are UKOTs prioritising?

In the Chair: Nigel Haywood; Rapporteur: Vicky Wilkins 12:20 Introduction 12:25 BIOT – Pete Carr, Chagos Conservation Trust 12:40 Q&A 12:45 Asian hornets in the Channel Islands and general approaches to invasives – Julia Henney, Guernsey 13:00 Q&A

13:05 5-minute break

13:10 Surveying for Native and Invasive ants in UKOTs: Gibraltar as a case study – Rhian Guillem

13:25 Q&A

13:30 Adopt a Home for Wildlife in Montserrat – Catherine Wensink, UKOTCF

13:45 Q&A

13:50 Anguilla rats and islands – Farah Mukhida, Anguilla National Trust, & Louise Soanes, Environment Systems Ltd.

14:05 Q&A

14:10 General discussion of session 2

14:35 30-minute break

### Session 3: Legislating and Better Biosecurity- learning from each other

In the Chair: Nigel Haywood; Rapporteur: Alison Copeland 15:05 Intro 15:10 *GBNNSS and their remit in the UKOTs – James Millett, GB Non-Native Species Secretariat* 15:25 Q&A 15:30 *Who's in and who's out? Preparing invasive species schedules for Bermuda – Alison Copeland, Durham University* 15:45 Q&A 15:50 General discussion of session 3 16:15 15 min break

## Session 4: 2<sup>nd</sup> Sir Richard & Lady Dace Ground Lecture

16:30 In the Chair: Mike Pienkowski
16:45 Lecture: Challenges and successes in restoring Caicos Pine forests after almost total destruction by introduced pest – Bryan Naqqi Manco, Department of Environment and Coastal Resources, Turks & Caicos Islands Government
17:35 Q&A
17:55 Closing
18:00 End of session for the day

## Day 2: 7th March 2023

Session 5: Control? Prioritising efforts?
In the Chair: Vicky Wilkins; Rapporteur: Catherine Wensink
12:00 Introduction
12:10 Overview of some previous experience – Elizabeth (Biz) Bell, Managing Director, Wildlife Management International Ltd
12:25 Documenting biological invasions on the UK Overseas Territories: informing prevention and management – Helen Roy
12:40 Q&A
12:45 Current work and other identified needs – Natasha Stevens, St Helena NT
13:00 Q&A
13:05 Dealing with invasive species on the South Atlantic UKOTs using biological control: an update on recent activities – Norbet Maczey, CABI
13:20 Q&A
13:25 FERA Pest ID Service – Chris Malumphy, FERA 13:40 Q&A
13:45 Invasive Alien Species at the Sovereign Base Areas in Cyprus – Jakovos Demetriou and Kelly Martinou
14:00 Q&A
14:05 General discussion on Session 5
14:10 15-minute break

### Session 6: Data gaps and citizen science and tools for conservation

In the Chair: Catherine Wensink; Rapporteur: Jack Hayes 14:25 Introduction 14:30 Luke Harding, Blue Iguana Conservation, tbc 14:45 Q&A 14:50 Horizon Scanning by Starlight: Invasion Science Needs More Data! – Dr Wayne Dawson. Durham University 15:05 Q&A 15:10 Title to be confirmed –Alan Tye, 15:25 Q&A 15:30 Compiling data for the Channel Island invasive species management and conservation project - Liz Sweet, Guernsey Biological Records Centre 15:45 Q&A 15:50 Building knowledge on invasive non-native species in Diego Garcia – Jodey Peyton, UKCEH Fellow 16:05 Q&A 16:10 eDNA as a tool for invasive species monitoring – Speaker tbc 16:25 O&A 16:30 General discussion of session 6 16:55 Closing Approx. 17:00 End of main webinar, but note Workshop on following day

### Day 3: 8<sup>th</sup> March 2023

### 12:00 Session 7: Cane toad management workshop

12:00 Presentation: Mitigating the Impacts of Cane Toads on Wildlife Prof. Dr. Richard Shine is a renowned expert in the field of invasive species management and the control of cane toads. He will share his knowledge and insights on the impact of cane toads on local ecosystems and the latest strategies and techniques for controlling their spread.

12:30 Q&A with Rick Shine
12:45 Brief oral accounts of the cane toad situation on UK Overseas territories: Turks and Caicos Islands - Bryan Naqqi Manco, Department of Environment & Coastal Resources, Turks & Caicos Islands
Montserrat - Luke Brannon, Mountain Chicken Recovery Programme
Diego Garcia - Tim Adriaens, Elena Tricarico, DPLUS151
13:00 Moderated discussion: eradication feasibility of cane toads
13:30 Closing

The workshop on 8<sup>th</sup> March is being organised with assistance from many partners including the UK Centre for Hydrology and Ecology. Many of the projects mentioned in the programme are supported by the UK's Darwin Plus funding scheme. (Several include: DPLUS107, DPLUS114, DPLUS135, DPLUS 151, DPLUS155, DPLUS175 and others)